Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 342, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 20, 2005, 2:11 PM CDT for St. Clair County, Alabama. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 2:11 PM CDT (19:11 UTC)
- Expired
- May 20, 2005, 3:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 73 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 8:40 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 201911
SVRBMX
ALC115-202015-
/O.NEW.KBMX.SV.W.0342.050520T1911Z-050520T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. CLAIR COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...PELL CITY...MOODY
* UNTIL 315 PM CDT
* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF SPRINGVILLE TO STEELE...AND
MOVING SOUTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ASHVILLE...ARGO...MARGARET...RAGLAND...ODENVILLE AND RIVERSIDE.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3377 8655 3398 8620 3383 8606 3367 8615
3344 8634 3357 8653
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:19 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 20, 12:19 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1219 PM CDT FRI MAY 20 2005 .UPDATE... CONVECTION DEVELOPING/PROGRESSING ACCORDING TO OUR PLAN SO FAR. RADAR IMAGERY LOOKS MUCH MORE CELLULAR THAN IT DID EARLIER. STILL NO SEVERE STORMS BUT FEEL THAT A STRENGTHENING TREND WILL OCCUR OVER THE NEXT SEVERAL HOURS. STORMS ARE LINING UP ACROSS CENTRAL ALABAMA...BUILDING WESTWARD INTO NORTHERN MISSISSIPPI. THIS WILL LIKELY BECOME THE FOCUS FOR ADDITIONAL RAIN AND THUNDERSTORMS THIS AFTERNOON. WIND/HAIL WILL BE THE PRIMARY THREAT. IT WAS IN QUESTION RATHER OR NOT STORMS WILL RE DEVELOP NORTH OF INTERSTATE 20...EAST OF JEFFERSON COUNTY. GIVEN THE TRENDS TO THE NORTH OF THIS AREA IN HUNTSVILLES REGION...FEEL MORE CERTAIN THAT STORMS WILL OCCUR. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 12/SIRMON
Hazardous weather outlook, May 20, 1:30 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT FRI MAY 20 2005 ALZ011>015-017>050-201900- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS AREAS NORTH OF INTERSTATE 20 BETWEEN 1 AND 4 PM...AND AFFECT AREAS SOUTH OF INTERSTATE 20 BETWEEN 4 PM AND 11 PM. DAMAGING STRAIGHT LINE WINDS AND HAIL ARE THE MAIN THREATS. IN ADDITION...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP SOUTH OF INTERSTATE 20 AND AHEAD OF LINE OF THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON. DAMAGING WINDS...LARGE HAIL...AND POSSIBLY A TORNADO OR TWO WILL OCCUR WITH THESE STORMS. SCATTERED THUNDERSTORMS SOUTH OF INTERSTATE 20 ARE DEVELOPING IN A VERY UNSTABLE ATMOSPHERE AND AFTERNOON HEATING. THE LINE OF THUNDERSTORMS ARE DEVELOPING JUST AHEAD OF A COLD FRONT WILL WILL BE MOVING ACROSS THE STATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY). THUNDERSTORMS ARE POSSIBLE ON MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH 11 PM. STEFKOVICH
In the hours before
Special weather statement, May 20, 9:07 AM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 907 AM CDT FRI MAY 20 2005 ALZ018-020-201500- CHEROKEE-ETOWAH- 907 AM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH AND CHEROKEE COUNTIES UNTIL 1000 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 9 MILES NORTHEAST OF GAYLESVILLE TO 7 MILES NORTHWEST OF WALNUT GROVE...MOVING SOUTHEAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS THROUGHOUT ETOWAH AND CHEROKEE COUNTIES THROUGH 1000 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, May 20, 1:02 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT FRI MAY 20 2005 ALZ036-037-201830- COOSA-TALLAPOOSA- 102 PM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND TALLAPOOSA COUNTIES UNTIL 130 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WEOGUFKA...MOVING EAST AROUND 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA... ROCKFORD...KELLYTON AND ALEXANDER CITY THROUGH 130 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. JONES
Special weather statement, May 20, 1:59 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 159 PM CDT FRI MAY 20 2005 ALZ038-201930- CHAMBERS- 159 PM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 230 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MILLTOWN...MOVING SOUTHEAST AROUND 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLTOWN...STROUD... LAFAYETTE...FIVE POINTS AND LANETT THROUGH 230 PM CDT. THE PRIMARY THREAT FROM THIS STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. ANOTHER THREAT FROM THIS STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. JONES
Local storm report, May 20, 2:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM DOWNBURST 4 E BLOUNTSVILLE 34.08N 86.52W
05/20/2005 BLOUNT AL EMERGENCY MNGR
EMA REPORTED A TREE DOWNED BY STRONG WINDS ONTO A HOUSE
&&
JPSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:39 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 36 min |
| May 19, 8:18 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 42 min |
| May 20, 1:15 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 22 min |
| May 20, 1:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 64 min |
| May 20, 2:27 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 33 min |
| May 20, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 60 min |
| May 20, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| May 20, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 27 min |
| May 20, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| May 20, 3:12 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 33 min |
| May 20, 3:14 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 16 min |
| May 20, 3:29 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 46 min |
| May 20, 3:32 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 78 min |
| May 20, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 32 min |
| May 20, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 43 min |
| May 20, 4:38 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| May 20, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 37 min |
| May 20, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 33 min |
| May 20, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 33 min |
| May 20, 5:36 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 24 min |
| May 20, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 47 min |
| May 20, 6:28 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 35 min |
| May 20, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.